Hail, Pike
- When
- May 27, 5:15 PM EST to 5:17 PM EST
- Where
- Pike County, 0.54 mi W of Jasper
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.050, -83.060
Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 5:13 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 613 PM EDT Sat May 27 2017 .SYNOPSIS... With warm and moist air over the Ohio Valley, there will be occasional chances for showers and thunderstorms through the weekend. After a cold front moves through the region Sunday night, drier conditions are expected for Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Strong to severe storms have developed across northern KY and south central Ohio in a moderately unstable airmass where blyr cape are 2000-2500 j/kg. Effective shear is 20 to 30 kts with more favorable shear south of ILN/s FA. These storms are slow moving so localized heavy rain and flash flooding possible along with wind and hail. Have updated and trimmed out several counties over the nw portion of the severe thunderstorm watch where severe threat has diminished. Since these storms instby driven...expect a weakening trend with sunset and loss of heating. Previous... Good instability is in place across the area this afternoon south of a stalled out boundary situated across central portions of our fa. ML capes of around 2000-2500 J/KG along and south of the Ohio River have allowed for scattered thunderstorms to develop. Better shear values are generally off to our south but given the degree of instability and high dcape values, isolated severe storms will be possible across our south through early evening. Storms will also be fairly slow moving with some possible back building so localized heavy rain/isolated flash flooding will also be possible through this evening. A lot of uncertainty remains as to how exactly things will play out later tonight with an MCS moving out of the Mid Mississippi Valley. It looks like the bulk of this will slide off to our south, but the NSSL ARW, NAM and Canadian are hinting at a northern portion of this feature pivoting up into southwest portions of our fa late tonight. This will also be close to a warm front that will be lifting up across our area which may also allow for some additional showers and thunderstorms. Given the uncertainty, will just keep pops in the chance to likely category for later tonight with the highest pops across our southwest. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... The warm front will lift north across our area through the morning hours with some scattered showers and thunderstorms possible along it. As the front lifts north of our area, expect to see a lull in pcpn through early afternoon. However, as we destabilize through the afternoon, additional shower and thunderstorms development will be possible from late afternoon into Sunday night. Deep layer shear values will increase through the day on Sunday, so severe storms will be possible once again, especially across our south. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Weak short waves and limited moisture may combine to produce a few showers on Monday. Development of showers and thunderstorms will be possible mainly over eastern locations on Tuesday when a weak cold front is forecast to form along the Upper Ohio Valley. Additional showers and thunderstorms may occur Wednesday as more short wave energy rounds the base of a broad upper trough. Dry conditions are expected Thursday under high pressure. Thunderstorms chances return Friday when another batch of short wave energy is forecast to arrive on a northwest upper flow. Thunderstorms may linger Saturday and Sunday as moisture and convergence increase on the southwest flow ahead of a slow moving cold front trailing Canadian low pressure. Temperatures are forecast to be near normal through the period, with highs in the 70s and lows mainly in the 50s. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... We have started to see some spotty shower and thunderstorm development along and south of a stalled out boundary situated west to east across central portions of our area this afternoon. As we continue to destabilize through this afternoon, expect to see the activity become more widespread and will cover the threat with a VCTS at the southern TAF sites. This activity will be diurnally enhanced so expect a downward trend as we head into this evening. Most of the models are keeping the bulk of the main MCS later tonight off to our southwest but the NAM and a few of the higher res models are showing some additional development farther north into our area later tonight into early Sunday. Will therefore allow for some prevailing -shra and a VCTS at all the TAF sites to account for this possibility. There are still a few linger MVFR cigs around at the moment but these should continue to lift into VFR for this afternoon. Expect VFR cigs then into this evening before dropping back into MVFR later tonight into Sunday morning as pcpn moves back in. OUTLOOK...Intermittent chances of thunderstorms along with MVFR ceilings will be possible through Monday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL/AR SHORT TERM...JGL LONG TERM...Coniglio AVIATION...JGL
Hazardous Weather Outlook National Weather Service Wilmington OH 608 PM EDT Sat May 27 2017 INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046- 051>056-060>065-070>074-077-078-080-282215- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont- Highland- 608 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ089-090-094>100-OHZ079-081-082-088-282215- Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Brown-Adams-Pike-Scioto- 608 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected to continue this evening. A few storms will be capable of producing large hail and damaging winds. The storms will produce heavy rainfall at times with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 3 ESE TOLLESBORO 38.54N 83.52W
05/27/2017 M0.88 INCH LEWIS KY TRAINED SPOTTER
QUARTER INCH OF RAIN THROUGH 450 PM.
&&
ALANRSpecial Weather Statement
National Weather Service Wilmington OH
454 PM EDT SAT MAY 27 2017
KYZ100-OHZ081-088-272130-
Lewis KY-Scioto OH-Adams OH-
454 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES UNTIL 530 PM
EDT...
At 454 PM EDT, radar indicated a strong thunderstorm 9 miles
northeast of Vanceburg, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Locations impacted include...
Portsmouth, Rome, Blue Creek, Friendship, Garrison, Buena Vista in
Scioto County, Saint Paul, Firebrick, State Route 348 at State Route
125, West Portsmouth and Turkey Creek Lake.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3869 8348 3881 8346 3878 8299 3873 8300
3873 8303 3870 8304 3868 8303 3866 8304
3866 8305 3864 8305 3863 8307 3862 8307
3861 8308 3859 8307 3858 8309
TIME...MOT...LOC 2054Z 280DEG 20KT 3870 8321
HainesSpecial Weather Statement
National Weather Service Wilmington OH
528 PM EDT SAT MAY 27 2017
KYZ100-OHZ088-272200-
Lewis KY-Scioto OH-
528 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS AND
SOUTHWESTERN SCIOTO COUNTIES UNTIL 600 PM EDT...
At 527 PM EDT, radar indicated a strong thunderstorm near Letitia,
moving southeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Rexton, Garrison, Saint Paul and Friendship.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3864 8327 3873 8323 3868 8303 3866 8304
3866 8305 3864 8305 3863 8307 3862 8307
3861 8308 3860 8307 3857 8310 3855 8311
TIME...MOT...LOC 2127Z 311DEG 17KT 3859 8311
HainesSpecial Weather Statement
National Weather Service Wilmington OH
543 PM EDT SAT MAY 27 2017
OHZ082-088-272215-
Pike OH-Scioto OH-
543 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND NORTH
CENTRAL SCIOTO COUNTIES UNTIL 615 PM EDT...
At 543 PM EDT, radar indicated a strong thunderstorm near Piketon,
moving southeast at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Piketon, Wakefield, Germany and Bear Creek.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3902 8317 3911 8307 3904 8291 3898 8288
3891 8297 3891 8305
TIME...MOT...LOC 2143Z 313DEG 8KT 3903 8306
HainesSpecial Weather Statement
National Weather Service Wilmington OH
545 PM EDT SAT MAY 27 2017
KYZ100-272245-
Lewis KY-
545 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS COUNTY UNTIL
645 PM EDT...
At 544 PM EDT, radar indicated a strong thunderstorm near Foxport,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Head of Grassy, Camp Dix, Petersville, Stricklett, Glen Springs,
Harris, Kinniconick, Tannery, Epworth and Emerson.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3840 8341 3839 8343 3840 8344 3841 8351
3841 8353 3842 8353 3843 8358 3848 8359
3850 8360 3851 8362 3857 8362 3856 8318
3847 8319 3843 8324 3835 8324 3834 8323
3832 8328 3833 8332 3832 8335
TIME...MOT...LOC 2144Z 269DEG 32KT 3850 8348
ConiglioPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL PETERSVILLE 38.44N 83.49W
05/27/2017 M1.75 INCH LEWIS KY BROADCAST MEDIA
TIME ESTIMATED BY RADAR. PHOTO POSTED ON SOCIAL MEDIA.
&&
JGIBSONThe Cincinnati radar (KILN), 77 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were reported downed on power lines.
High water was reported flowing across Hamilton, Rhodes and Tulip Roads.
High water was flowing over a bridge along Long Fork Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692714, 692713, 692712, 692711.